It’s not a secret that, in order to prevent an unwanted pregnancy, you need to take care of the means of contraception on time. One of the most effective methods is hormonal pills. But there is an opinion that such drugs affect weight. Is it so? Does birth control make you gain weight? It is an indisputable fact that some pills cause weight problems but this is not an axiom.
How to Choose Birth Control Pills?
Such a drug cannot be chosen on your own, otherwise, you can not only gain weight but also seriously harm your health. The side-effects of birth control pills can be very diverse: from diminished sexual libido to the activation of hair growth. If you do not want the use of oral contraception to affect your body and weight you need to consult a doctor before taking birth control pills. Only the doctor can choose the right pills for you.
The organism of a young 18-year-old girl differs from that of a 35-year-old woman. Modern drugs differ in the amount of hormones and other components in their composition. That’s why only a specialist can prescribe right contraceptive pills that will not affect your weight. The main factors that the doctor takes into account include:
- The condition of mammary glands;
- Regular menstruation and cycle state;
- The presence of chronic diseases.
Birth Control That Doesn’t Make You Gain Weight
Hormonal pills of the new generation have a multifaceted impact on the body. Hormones are prescribed not only to protect against unplanned pregnancy but also to treat cycle disorders and various diseases. This suggests that if contraceptives suit your friend or sister it doesn’t mean that they will suit you. Vice versa, they can be completely counterindicative to you. However, correctly chosen birth control pills do not have a negative effect. They do not violate the hormonal background but normalize it. That is why the question “Does birth control make you gain weight?” is not so univocal.
Young, nulliparous women are often prescribed medications which contain 21 pills with a small amount of hormones. It is necessary to take them every day at a single time with a week break between blisters. Women after 35 are prescribed the drugs calculated for 24 or 28 days. The effect after the use of the contraceptive comes only after 10-14 times of taking the pills. If you choose and use the birth control correctly you will not face the problem of excess weight.
In What Cases Is It Possible to Gain Weight from Oral Contraception?
What contraceptives make you gain weight? It is impossible to answer this question unequivocally since the organism of every woman is individual. The correctly chosen birth control drug will not cause obesity and will not make your waist and hips large. The increase in weight might be only around 4-6 pounds.
Such worries became a consequence of the fact that previously used oral contraceptives included a large amount of estrogen (exactly this hormone causes weight gain). Modern medications contain almost half less of the amount of this hormone. Previously the contraceptives contained about 0.7 gr of estrogen. Modern medications contain about 0.4 gr, and low-dose preparations – 0.3-0.2 gr. That is the reason why modern oral contraception can be used without fear of losing the slenderness of your body.
Does birth control of new generation make you gain weight? A significant increase in weight can take place only with the incorrect choice of a particular drug. Some women can gain weight in the first months of pills intake (about 4-6 lb.) but this gain is reversible because after a few months on birth control the weight stabilizes.
Why Does Birth Control Cause Weight Gain in the First Months?
With the oral contraception intake a woman can notice some changes in the usual way of her life:
- Increased appetite is the main reason for the weight gain. Women are recommended to follow a diet with partial restriction in carbohydrates and fats in the first months;
- Retention of excess fluid. The analog of progesterone contained in the oral contraceptives provokes a slower elimination of fluid from the body. If you detect edema you can use modern diuretics with a minimum of side-effects or drink herbal diuretic teas;
- Breaking of the hormonal background. If the weight gain is prevented by a diet, normal motor activity, and absence of edema, then the weight gain on the background of taking the oral contraception may indicate the thyroid gland abnormalities or hormonal imbalance. In such cases, it is necessary to contact the endocrinologist.
From the mentioned above facts and recommendations, it is possible to draw the following conclusions: a woman can gain weight because of birth control only in the first months of pills intake, in the case of the wrong choice of the drug or because of the diseases of the thyroid (hypothyroidism).
How Much Weight Can You Gain by Taking Birth Control Pills?
There is a belief that, as a rule, oral contraceptives that have a high dose of estrogen (more than 0.4 gr) cause weight gain. The study confirmed that women taking large doses of estrogen tend to gain 4 pounds per year. It was also proved that only around seven percent of women taking contraceptive pills gained a little weight.
In general, it can be said that women who do not take birth control pills gain no less weight (or even more!) than those who use contraceptives. In addition, it was found that while you’re taking low-estrogen pills for a year or more your weight stabilizes or even decreases.
But keep in mind that taking pills containing high doses of estrogen (0.7 gr and more) can lead to fluid retention in the body. How exactly does this happen?
High doses of estrogen stimulate the release of the special substance in kidneys. This substance is responsible for fluid retention. It results in weight gain. Medical studies have shown that, depending on the level of estrogen, birth control pills can reduce weight (if estrogen is less than 0.3 gr), retain the already existing weight (estrogen is 0.4 gr), and also promote weight gain and fluid retention in the body (estrogen level is 0.7 gr and more) .
If you are taking birth control pills and your weight has increased by more than five percent, then this may also be related to the body’s response to insulin resistance or a violation of glucose metabolism. You need to consult a doctor, perhaps follow a low-carb diet for more careful weight control.
What Contraceptives do not Lead to Excess Weight?
Prolonged clinical trials of oral contraceptives have shown that pills containing 0.3 gr of estrogen do not provoke weight gain. Drugs containing 0.4 gr of estrogen only hold the already existing weight.
Earlier, every second woman was gaining weight taking high-dose oral contraceptives. Now, these out-of-date drugs are prescribed very rarely. The average (up to 0.4 gr) and low (up to 0.3 gr) estrogen dose contained in modern contraceptives in 99% has no effect on body weight. This is particularly true for the single-component oral contraception which includes only progesterone analog. Unfortunately, these drugs are not suitable for everyone).
Does Birth Control Make You Gain Weight?
This question is fully justified because after the intake of birth control pills the hormonal background of a woman changes. It affects weight and body function in general: especially the reproductive system. Moreover, taking contraceptives affects not only the weight of a woman but also many other important aspects. That’s why you need to consult a doctor before taking birth control medication. A good specialist will do appropriate medical tests to determine exactly what drugs a woman should take in order not to get pregnant and not to gain excess weight.
Side-Effects of Birth Control Pills:
- You can gain weight from birth control pills – this is a fact, especially if a woman has chosen wrong pills that are not suitable for her existing hormonal background. If you notice an increase in weight you should consult your doctor. Of course, there is no need to panic because of weight gain. On average, the weight increases by only 4-6 lb. Any other problems should be treated in the doctor’s office.
- Taking birth control pills for weight loss can cause weight gain instead, or can even end the effect of protection against an unplanned pregnancy. Often this is due to improper intake of the medication. Sometimes women start taking pills on their own which can lead to such negative consequences.
- Specialists have revealed and confirmed the possible negative impact of contraceptives on the work of the body. Changes in the hormonal background can lead to changes in the vaginal microflora which can lead to thrush and other unpleasant consequences that cause discomfort.
- If a woman has any chronic diseases the use of incorrectly chosen contraceptives can lead to their aggravation. It often provokes diseases of the reproductive system, a development of mastopathy, adrenal diseases, and even the gastrointestinal tract diseases.
So, keep in mind that it is necessary to be careful while choosing birth control pills as well as it is necessary to consult a doctor before the intake. Any independent action can lead to irreversible consequences. If the pills are chosen correctly and you don’t violate the rules of their intake you will not have to face the problem of excess weight.
1 1 1 1